vasovagal syncope

(redirected from Neurally mediated syncope)
Also found in: Dictionary, Acronyms.
Related to Neurally mediated syncope: vasovagal syncope, Neurally mediated hypotension

syncope

 [sing´kah-pe]
faint. adj. adj syn´copal, syncop´ic.
cardiac syncope sudden loss of consciousness, either with momentary premonitory symptoms or without warning, due to cerebral anemia caused by ventricular asystole, extreme bradycardia, or ventricular fibrillation.
laryngeal syncope tussive syncope.
neurocardiogenic syncope a particularly serious type of vasovagal attack; the etiology is unknown.
stretching syncope syncope associated with stretching the arms upward with the spine extended.
swallow syncope syncope associated with swallowing, a disorder of atrioventricular conduction mediated by the vagus nerve.
tussive syncope brief loss of consciousness associated with paroxysms of coughing.
vasovagal syncope vasovagal attack.

va·so·de·pres·sor syn·co·pe

faintness or loss of consciousness due to reflex reduction in blood pressure.
Synonym(s): vasovagal syncope

vasovagal syncope

a sudden loss of consciousness resulting from cerebral ischemia, secondary to decreased cardiac output, peripheral vasodilation, and bradycardia and associated with vagal activity. The condition may be triggered by pain, fright, or trauma and is accompanied by symptoms of nausea, pallor, and perspiration. Also called vasodepressor syncope.

neurocardiogenic syncope

A syncope with a psychogenic substrate and predisposition to bradycardia, hypotension and peripheral vasodilation.
 
Clinical findings
Abrupt loss of vascular tone; nausea; diaphoresis; pallor.
 
Diagnosis
Tilt test, in which the patient is placed on a tilt table at a 40º to 80º angle from horizontal and maintained in a motionless upright position for 10–15 minutes or more.
 
Management
Beta blockers—e.g., metoprolol, theophylline, disopyramide.

Mechanism
Uncertain; probably activation of myocardial mechanoreceptors (C fibres), with decreased efferent sympathetic tone and increased efferent parasympathetic tone.

vasovagal syncope

Neurocardiogenic syncope, see there.

va·so·va·gal syn·co·pe

(vā'sō-vā'găl sing'kŏ-pē)
Faintness or loss of consciousness due to increased vagus nerve (parasympathetic) activity.
Synonym(s): vasodepressor syncope.

vasovagal syncope

See FAINTING.

syncope

a temporary suspension of consciousness due to cerebral anemia; fainting.

cardiac syncope
sudden loss of consciousness due to cerebral anemia caused by ventricular asystole, extreme bradycardia or ventricular fibrillation.
drug-induced syncope
may result from abnormalities of cardiac rhythm, caused by treatment with digitalis, and hypotension caused by drugs such as diuretics, promazine and phenothiazine tranquilizers, and peripheral vasodilating agents.
laryngeal syncope
tussive syncope.
Stokes-Adams syncope
swallow syncope
syncope associated with swallowing, a disorder of atrioventricular conduction mediated by the vagus nerve.
tussive syncope
brief loss of consciousness associated with paroxysms of coughing.
vasovagal syncope
see vasovagal attack.
References in periodicals archive ?
It's important to realize that neurally mediated syncope and orthostatic intolerance to medications are more common than cardiac syncope, even in patients with coronary heart disease.
STOCKHOLM, Sweden -- The use of an integrated diagnosis and treatment strategy for certain patients who experience episodes of suspected neurally mediated syncope (fainting) leads to a major reduction in the recurrence of syncope, according to a study presented today in a Hot Line session at the European Society of Cardiology (ESC) Congress 2005 in Stockholm, Sweden.
Prior to this study, treatment of neurally mediated syncope has been typically guided by the results of inconclusive tilt testing, and the use of pacing therapy without a better upfront diagnosis has not been proven to be effective in many of these patients," said Dr.